Diprivan question - page 2
I was wondering what you all use for your upper limit of Diprivan for sedation? At work the other day had an issue where the patient was just not being sedated yet MDs did not want to change to... Read More
Nov 25, '02My question to the physician would be: what are we trying to accomplish? Is it truly necessary to detoxify this patient? I think we treat most of the ETOH-ers because of some misplaced moral high ground we believe we stand on.
Question: is there a medically necessary reason to detox this patient?
Question: does this patient want help with his alcoholism?
If the answer to both of these is "no" then we are doing him no good. While he is in the hospital his body is being placed under undo stress and anxiety; when he goes home, he'll start drinking again.
My answer: start an alcohol drip. If it is truly necessary to detox him, you can wean it off, if it's not necessary, you keep his body and mind calm and relaxed.
I have many times had doctors order one or two beers for my PO patients with a strong ETOH history for just that same reason. You know what? It works.
Nov 25, '02Originally posted by New CCU RN
I was wondering what you all use for your upper limit of Diprivan for sedation? At work the other day had an issue where the patient was just not being sedated yet MDs did not want to change to another gtt. (He was s/p MVA with high ethanol level and drinker....duh...of course it isnt working....but I am just a nurse) Anyhow, drug insert is no help, called pharmacy they said they weren't sure either...isn't that your job? Anyhow, one insert said that 50 mcg/kg/min is high dose but that some have needed higher, no guidelines though. What is the highest you have seen on a vented pt with stable BP? (for sedation not in or....i was talking to CRNA after this and she said they go up to like 150 mcg in OR)
Another thing to think about is giving pain medication if ordered. Diprivan only sedates..is not an analgesic. Irritation from the ET tube alone can be enough to push a person over the edge. Most people in the ICU have a ton of tubes plus incision sites.
Nov 25, '02Just last week, I was taking care of a Trauma pt who was on 180 mcg's of Diprivan! He was a big guy too.
ALL VENTILATED PT"S SHOULD BE ON DIPRIVAN!
Nov 28, '02180 mcg....wow!!!!! his bp tolerated that much...our bottles we get are so small...if yours are the size of ours, you must have been hanging it like every half hr... what was it in cc/hr just wondering>
Dec 1, '02I'm not sure exactly what the cc/hr rate was but the bottles we use at my facility are 100ml bottles. His BP was fine though. He's a relatively healthy 40 some year old so he had no co-morbidities.
Dec 1, '02we actually had a pt steel a bottle of diprovan out of our ER one time....he was a visitor in the room with the pt. 2 or 3 nurses were in the room and the md changed his mind about the drug....long story short, the nurses involved thought the other had taken the diprovan out of the room and discovered hours later that was not so...the pt's visitor had swiped it...one of our nurses call this fella at home and implied he was seen taking it.....the moron confessed and brought it back...his excuse????.."l thought it was milk.".....Right....let me just climb back up on that turnip truck...........LR
Dec 8, '02well to repost on this too.... our docs now are trying to stear away from sedation while pts are intubated bc of some study?? anyone heard of it that i guess says that nonsedated pts are extubated quicker than sedated ones...
i havent gotten my hands on this study yet...
i just know it is making for wild times in our ccu (not to mention pts in a lot of pain)
Mar 5, '03diprivan is used in my facility for short term uses, at the higher end of the dosing it is a paralytic,(100-150mcg/kg/min) thus the reason it is used in the OR by anesthesia. We have used it on etoh'ers but, the drug of choice for them is a benzo. Also many etoh'ers have cirrohisis and the lipid content of the diprivan is only going to further compromise their liver function. We have also used diprivan for pts being detoxed in general, we seem to be doing alot of the drug abusers who get themselves into life threatening situations. vent 'em sedate 'em and keep 'em down, waking them up only when absolutely necessary. since their pain tolerance is very low, for the most part, and dependency is high on substances this works out well. Again, since it is very expensive and it is a lipid it should be looked at carefully.
Mar 5, '03Frequently we reach fo rpropofol because it works so fast and wears off so quickly, but sometimes we end up on really high doses pretty rapidly.
Typically we don't like to go higher than a max of 85mcg/kg/min (5mg/kg/hr)because of the risk of propofol infusion syndrome which has been seen at doses at that level and above. As our doses increase we add benzos like Ativan or narcotics (morphine or fentanyl) to add analgesia and potentiate the action...thus using less propofol.
There have been a few publications speaking to propofol infusion syndrome which describe: resistant to treat bradycardia, severe metabolic acidosis, lipemia, enlarged liver and rhabdomyolosis. This is well known with children, but also discussed with adults.
2 journal articles you might want to look for:
Cremer et al.., Lancet 2001;357:117-8
and Kang , Ann Pharmacother 2002;36:1453-6
Darn shame about these dosage limits we now shoot for. More work, but less risky for our patients. Our patients are sometime really tough to sedate and keep safe with sedation...now that we know more potential side effects we have to add other agents to keep dosages lower.
Mar 22, '03Originally posted by New CCU RN
steal diprivan...geez... we got better stuff than that to steal...hha ...just kidding
We weren't signing Diprivan out before this incident...now we are.Last edit by mattsmom81 on Mar 22, '03
Mar 23, '03Hi all! While it is nurses judgement in the MICU where I work at on how high we go up on the diprovan, our intensivists generally do not like us going above the 75-80 mcg/kg/min range. They have showed us the literature that prolonged high does of diprovan can cause V-tach. Just a point to ponder.
Apr 22, '03Originally posted by Estella
We have a nutritionist and pharmacist working together on a daily basis to keep the lipid levels r/t diprivan and TPN usage. When tube feeds start, they reevaluate the lipids there, too, just to be sure the pt isn't getting way too much fat. (We get a lot of gastric bypass pts. The last thing they need is a large fat intake. Their TPN is usually without lipids.)